- General Information
- See Your Pharmacist or Medical Professional
- Treatment Tips
- Treatment Options
- More Information
Rubella, also known as German measles or three-day measles, is an infectious illness caused by a virus. It is not the same as measles. Rubella is caused by a different virus and people are normally less unwell with it.
The illness, which is most common in school-aged children, is spread by coughing and sneezing. After the person has been infected by the virus it takes 14 to 21 days for the illness to develop (the ‘incubation period’).
Someone with rubella is infectious from about one week before the rash appears, and for one week after it appears, though some children may not experience a rash. Children should be kept home from school until fully recovered or for at least four days after the onset of a rash. Pregnant women should avoid contact with exposed individuals for six weeks.
The symptoms of rubella are mild and may not even be noticed, particularly in children under five years old. However, there may be:
- a mild fever
- a pinkish-red rash that starts on the face and spreads rapidly to the rest of the body, especially the chest, lasting two to three days
- aching joints
- feeling ‘off-colour’
- swollen glands behind the ears and neck
Adults are more likely to develop complications from rubella than children. Complications include ear infections and, rarely, swelling of the brain.
Rubella is most serious if you are pregnant, particularly during your first three months of pregnancy. Rubella can be passed to your unborn baby, causing miscarriage, stillbirth or birth defects, such as deafness, cataracts, brain damage, cerebral palsy, growth retardation and heart problems. This is known as congenital rubella syndrome and is the main reason why we vaccinate. Pregnant women must be checked for rubella immunity, usually with a routine blood test in early pregnancy. If a pregnant woman is exposed to a suspected or confirmed case of rubella, they should seek medical advice and be tested. There is no risk coming into contact with those just vaccinated against the disease.
Australia’s National Immunisation Program includes free immunisation for children against rubella. The rubella vaccine is given as part of the measles–mumps–rubella (MMR) vaccine. Children who are immunised according to the schedule receive 2 vaccinations for rubella – the MMR vaccine at age 12 months and the MMRV vaccine (which also protects against chickenpox – varicella) at 18 months.
Women planning to get pregnant
Women who are planning to get pregnant should visit their doctor to check if they have immunity to rubella. If necessary, they can have the rubella vaccination. Note: women who have the rubella vaccination should not try to get pregnant for one month after having the vaccine.
See Your Pharmacist or Medical Professional
- if you think you are pregnant and may have been exposed to rubella
- if your child develops ear pain
Meningitis is a medical emergency that can cause permanent disability and death. It involves the inflammation of the meninges, the membranes which line the brain and spinal cord. Meningitis is a different infection from rubella, but as there can be some similar symptoms, it is important for parents to be aware of the signs. It is important to be aware that the vaccination available does not cover all types of meningitis, and a rash does not always appear. Meningitis can affect infants, children and adults.
Meningitis can occur very suddenly and requires immediate medical treatment; see a doctor urgently or call 000 for ambulance.
For more information on signs of meningitis, see the link in Related Health Information below.
- encourage the child to rest
- encourage the child to drink plenty of fluids
- give paracetamol or ibuprofen to relieve fever and help with pain (see Treatment Options below)
- do not give aspirin to children under 16 years old because it may cause Reye’s syndrome, a serious condition
- keep the child or person at home and try to avoid contact with anyone who might be in the early stages of pregnancy
Medications to reduce fever and relieve pain
e.g. paracetamol (Panadol Children 7+ Years Soluble Tablets), ibuprofen (Nurofen for Children 7+ Years Chewable Capsules)
e.g. paracetamol liquid preparations (Dymadon Drops for Babies 1 Month-2 Years, Dymadon for Kids Suspension2-12 Years, Panadol Children 1-5 Years Suspension, Panadol 5-12 Years Suspension, Panamax Elixir, Panadol Children 3+ Years Chewable Tablets); ibuprofen liquid preparations (Advil Pain & Fever Infant Drops, Advil Pain & Fever Relief Oral Suspension, Dimetapp Children’s Pain & Fever Relief Ibuprofen Oral Suspension, Nurofen for Children 3 Months-5 Years, Nurofen for Children 5-12 Years, Nurofen for Children Baby Drops3+ Months)
paracetamol is suitable for most people but it is important not to give more than the recommended dose; check labels for dosage instructions appropriate to the age of the child, and dose by weight
- paracetamol is a common ingredient in other medicines, e.g. cold and flu preparations, (which may be used by adults and adolescents) so be careful not to double dose
- paracetamol and ibuprofen are also available in other forms (e.g. tablets), which are often medicines classified for General Sale; these may be preferred by older children and adults. Check labels for dose appropriate to age; you can also ask your pharmacist for individualised advice
- paracetamol and ibuprofen can be used together, because they work differently They are usually given at different times; ask your pharmacist for dosing advice
- ibuprofen is not suitable for everyone. Check with your pharmacist before giving ibuprofen if the child or person:
- is dehydrated
- has a history of stomach problems, such as ulcers or indigestion
- has asthma; some people with asthma find their condition is made worse by these types of medicines
- has kidney problems or a heart condition
- takes other medications
If you are concerned about your child there is a national 24-hour health advice helpline and also parenting helplines in each state and territory:
- healthdirect 24-hour health advice line: 1800 022 222
- Pregnancy, Birth & Baby Helpline: 1800 882 436
- Immunisation Hotline (business hours): 1800 671 811
State and Territory Parent Helplines:
- ACT (02) 6287 3833
- NSW 1300 1300 52
- NT 1300 30 1300
- QLD 1300 30 1300
- SA 1300 364 100
- TAS 1300 808 178
- VIC 13 22 89
- WA 1800 654 432
Availability of medicines
- GENERAL SALE available through pharmacies and possibly other retail outlets.
- PHARMACY ONLY available for sale through pharmacies only.
- PHARMACIST ONLY may only be sold by a pharmacist.
Last Reviewed: 13/03/2020
1. Australian Medicines Handbook. Paracetamol. 2020. Accessed 14/02/2020.
2. Parentline NSW. Interstate Parent Lines. 2020; http://www.parentline.org.au/useful-information/interstate-parent-lines. Accessed 12/03/2020.
3. Australian Government Department of Health. Australian Immunisation Handbook - Rubella. 2019; https://immunisationhandbook.health.gov.au/vaccine-preventable-diseases/rubella. Accessed 13/03/2020.
4. Australian Medicines Handbook. Ibuprofen. 2020. Accessed 10/02/2020.